MAUDE Adverse Event Report: NIHON KOHDEN CORPORATION BSM-1773A; BEDSIDE MONITOR, NK SPO2

NIHON KOHDEN CORPORATION BSM-1773A; BEDSIDE MONITOR, NK SPO2
Model Number BSM-1773A
Medical Device Problem Codes Thermal Decomposition of Device (1071); Device Operational Issue (2914); Compatibility Problem (2960)
Health Effect - Clinical Codes Abrasion (1689); Pressure Sore/Ulcer (2326); Injury (2348); Patient Problem/Medical Problem (2688)
Date of Event 04/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The nursing manager reported that an spo2 probe caused a reddened pressure area on the top of the left foot of a neonate patient.Nihon kohden continues to investigate the reported event.Nihon kohden will submit a supplemental report in accordance with 21 cfr section 803.56 if additional information becomes available.
 
Event or Problem Description
The nursing manager reported that an spo2 probe caused a reddened pressure area on the top of the left foot of a neonate patient.
 
Additional Manufacturer Narrative
Investigation result: this complaint is regarding spo2 probe causing injuries, not the malfunction of the monitoring device that the probe was connected to.The above incident was reported on (b)(6) 2018 during a (b)(6) event.There are nine other incidents of injury from this go-live event.The issue is isolated to one customer: (b)(6) (account id (b)(6)).The following is the list of additional tickets related to this incident: (b)(4).In the nkc report (b)(4), it was reported that customer had placed the probe on the neonate patient for longer than the recommended maximum of 8 hours.The average attached time of the probe was 12 hours when the reported injury occurred.Customer had intended to keep the probe attached for 48 hours.Tl-052s is a disposable tape.The (b)(4) found that customer had reused the probe, which is not within the intended use of the probe.Operating manuals for g9 (csm-1000 series operator's manual, page 3-14) and bsm-1700 (operator's manual bsm-1700, page 123) posted warnings to change measurement sites for spo2 probes every 8 hours.Circulation condition should be checked by observing skin color at the measurement site and pulse waveforms.Extreme care should be taken when using probes on neonate or low birth weight infant with delicate skin.From an email by (b)(6), nk clinical applications specialist, on 5/23/2018, that during the (b)(6)event, the customer stated the spo2 probes were lasting only three hours without them having to change the probe.This is alluding to the adhesive tape on the probe, although no clarification was provided.The situation became a huge expense to the unit and babies were having to stay longer based on desats that they felt may or may not be real due to the probe coming loose.Customer stated that the probe is stiff and hard which made to more difficult to get the sensors to touch the skin.The tape that came with these probes is very stretchy so they would put the probe on and if the tape was not tight enough the sensor would raise causing a false alarm.They would put the tape on tighter so that the sensor would not raise; this is when it would cause cuts to the babies' skin because the probe itself is hard.Based on the alleged spo2 inaccuracy and probe coming loose, the following queries were performed to see if these were recurring issues.A query for tickets related to "tl-052s" shows no other tickets than the ones listed above.A query for tickets related to "spo2 probe loose" shows no results.A query for tickets related to "spo2 accuracy" shows three incidents: o ticket (b)(4) - not relevant.Customer reported artifacts on waveforms rather than an alleged spo2 inaccuracy.O ticket (b)(4) - not relevant.Customer asked clinical knowledge question rather than an alleged spo2 inaccuracy.O ticket (b)(4) - investigation is in progress.Limited information available.Root cause has not been determined.Query results show tl-052s spo2 probe incidents were isolated to (b)(6) (account id (b)(6)).There are no known spo2 probes coming loose.There is one other incident of alleged spo2 inaccuracy that is still under investigation.Nkc's investigation results did not find issues with the hardness of the sensor area and tape shape for tl-052s.Risk analysis was performed under (b)(4).It was judged that the risk evaluation was acceptable.From the above information, it is concluded that the root cause was due to customer not being familiar with nk spo2 technology and have misused the product.The risks associated was determined by nk clinical department: if the spo2 probe is causing pressure marks on the neonate this could a serious concern as the neonate is not able to report the pain from the injury.The reddened pressure mark could cause tissue damage as well as inaccurate spo2 readings.Inaccurate spo2 reading could lead to over and/or under treating neonates with oxygen as well as delay in treatment.As a correction, customer had elected to have devices with nk spo2 technology swapped out for nellcor technology.This issue does not affect any other customers.Update: on 4/12/2019, customer sent an excel sheet containing information regarding eleven (11) cases.Ten (10) of which were mentioned above.Nk tech support is in contact with customer.Pending more information from customer.
 
Event or Problem Description
 
Additional Manufacturer Narrative
It was reported that an infant has a reddened pressure area on the top of the left foot.Hospital was using nk spo2 probes in this area and saw the reddened area once they removed the probe.Monitoring device: bsm-1773a sn not available.Service requested: troubleshooting.Service performed: troubleshooting.Investigation result: this is part of the collective incident reported from sparrow health system.Please see investigation performed under ticket 28031, ecc 300123595.Investigation from 300123595: investigation result: this complaint is regarding spo2 probe causing injuries, not the malfunction of the monitoring device that the probe was connected to.The above incident was reported on 5/2/2018 during a go-live event.There are nine other incidents of injury from this go-live event.The issue is isolated to one customer: sparrow health system (account id (b)(4) the following is the list of additional tickets related to this incident: 28097 28104 28106 28107 28109 28112 28114 28122 24955 in the nkc report-181213_final_eg, it was reported that customer had placed the probe on the neonate patient for longer than the recommended maximum of 8 hours.The average attached time of the probe was 12 hours when the reported injury occurred.Customer had intended to keep the probe attached for 48 hours.Tl-052s is a disposable tape.The-181213_final_eg found that customer had reused the probe, which is not within the intended use of the probe.Operating manuals for (csm-1000 series operator's manual, page 3-14) and bsm-1700 (operator's manual bsm-1700, page 123) posted warnings to change measurement sites for spo2 probes every 8 hours.Circulation condition should be checked by observing skin color at the measurement site and pulse waveforms.Extreme care should be taken when using probes on neonate or low birth weight infant with delicate skin.From an email by tracy genova, nk clinical applications specialist, on 5/23/2018, that during the go-live event, the customer stated the spo2 probes were lasting only three hours without them having to change the probe.This is alluding to the adhesive tape on the probe, although no clarification was provided.The situation became a huge expense to the unit and babies were having to stay longer based on desats that they felt may or may not be real due to the probe coming loose.Customer stated that the probe is stiff and hard which made to more difficult to get the sensors to touch the skin.The tape that came with these probes is very stretchy so they would put the probe on and if the tape was not tight enough the sensor would raise causing a false alarm.They would put the tape on tighter so that the sensor would not raise; this is when it would cause cuts to the babies' skin because the probe itself is hard.Query results show tl-052s spo2 probe incidents were isolated to sparrow health system (account id 10104640).There are no known spo2 probes coming loose.There is one other incident of alleged spo2 inaccuracy that is still under investigation.Nkc's investigation results did not find issues with the hardness of the sensor area and tape shape for tl-052s.Risk analysis was performed under a701-0542323.It was judged that the risk evaluation was acceptable.From the above information, it is concluded that the root cause was due to customer not being familiar with nk spo2 technology and have misused the product.The risks associated was determined by nk clinical department: if the spo2 probe is causing pressure marks on the neonate this could a serious concern as the neonate is not able to report the pain from the injury.The reddened pressure mark could cause tissue damage as well as inaccurate spo2 readings.Inaccurate spo2 reading could lead to over and/or under treating neonates with oxygen as well as delay in treatment.As a correction, customer had elected to have devices with nk spo2 technology swapped out for nellcor technology.This issue does not affect any other customers.Corrected information: date of event: date incorrectly notated.Should be (b)(6) 2018 not (b)(6) 2018 initial reporter - occupation date uf/importer became aware of event: aware date on mdr initial should be (b)(6) 2018 not (b)(6) 2018 approximate age of device: should be left blank, not 0 months as no serial # provided date received by manufacturer: should be 04/19/2018 not 05/30/2018 as listed on mdr initial report type of reportable event: serious injury should have been selected not malfunction on the mdr initial.Mdr follow up 002 has serious injury selected additional information: outcomes attributed to adverse event date of this report concomitant medical products initial reporter - occupation date user facility/importer became aware of the event type of report date report sent to fda date report sent to manufacturer date received by manufacturer type of report if follow-up, what type? additional information device evaluated by manufacturer? event problem and evaluation codes additional manufacturer narrative the following fields are not applicable (n/a) to this report: the following fields contain no information (ni), as attempts to obtain information were made, but not provided: section a: patient information: age at time of event, date of birth sex weight ethnicity race relevant tests/laboratory data, including dates other relevant history, including preexisting medical conditions serial # approximate age of device for bedside monitor device manufacture date for bedside monitor concomitant medical products: spo2 probe information: model: tl-052s lot: not provided expiration date: not provided unique identifier (udi) #: 14931921829407 is this a single-use device that was reprocessed and reused on a patient? no probes used in this incident were not returned the spo2 probe was used in conjunction with the bedside monitor.Approximate age of device for spo2 probe: probe lot #/expiration not provide.No age of probe available device manufacture date for spo2 probe: probe lot #/expiration not provide.Nodevice manufacture date available labeled for single use? yes usage of device: reuse.The probe is labeled for single use but the customer re-used it anyway which resulted in a patient injury.

Brand Name
BSM-1773A
Common Device Name
BEDSIDE MONITOR, NK SPO2
Manufacturer (Section D)
NIHON KOHDEN CORPORATION
1-31-4 nishiochia, shinjuku-ku
attn: shama mooman
tokyo, 161-8 560
JA  161-8560
MDR Report Key7555500
Report Number8030229-2018-00183
Device Sequence Number16194176
Product Code MHX
UDI-Device Identifier04931921111956
UDI-Public4931921111956
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K080342
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/06/2019
Report Date (Section F) 09/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBSM-1773A
Device Catalogue NumberBSM-1773A
Device Lot NumberNOT APPLICABLE
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date04/29/2019
Device Age0 MO
Event Location Hospital
Date Report to Manufacturer09/06/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/30/2018
Supplement Date Received by Manufacturer05/30/2018
04/29/2019
Initial Report FDA Received Date05/30/2018
Supplement Report FDA Received Date04/12/2019
09/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
NOT APPLICABLE
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SPO2 PROBES
Outcome Attributed to Adverse Event Other; Required Intervention;
Date Report Sent to FDA09/06/2019